Alert archive / Iowa / River Flood Warnings in 2017
River Flood Warning 54, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood warning at Apr 29, 2017, 11:43 AM CDT for Muscatine County, Iowa; Rock Island County, Illinois. It took effect at May 2, 2017, 5:00 AM CDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 11:43 AM CDT (16:43 UTC)
- In effect from
- May 2, 2017, 5:00 AM CDT
- Expired
- May 3, 2017, 10:40 AM CDT
- In force
- 30 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Muscatine County, IA, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 26 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at Illinois City (ILNI2).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16 ft
- Major stage
- 18 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Apr 29, 7:06 AM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 29, 7:06 AM CDT, 4 hours 37 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 706 AM CDT Sat Apr 29 2017 ...12z AVIATION UPDATE... .SYNOPSIS... Issued at 330 AM CDT Sat Apr 29 2017 Digging large cut-off upper low seen on current water vapor loop over the 4-corners region, will continue to act with atmospheric river/moist conveyor feed up off the western gulf and Bermuda High to produce rounds of moderate to heavy rain over the weekend, and even some thunderstorm chances Sunday afternoon and evening as it pivots over the east central plains. This closed and partially blocked low will then look to continue to plague the region into early next week. && .SHORT TERM...(Today and Tonight) ISSUED AT 330 AM CDT Sat Apr 29 2017 Today...Substantial rainfall event to commence today as first good round of lift pulls up out of the southwest plains to lee of strong upper low. LLVL baroclinicity aligns and tightens from northeast-to- southwest from the southern GRT LKS, to northwestern MO and into the southwestern plains, thus bisecting the local area. Increasing southerly THETA-E rich LLJ of 40-50 KTS impinges upon east-to- northeast flow in the same layer along and north of the local area today into the evening, feeding the approaching vort max from the upper low center off to the southwest. The result will be an approaching mainly stratiform precip shield of moderate to locally heavy pockets of rain from the southwest as the day progresses. This process or portion of it that will eventually affect the local area, already evident acrs western into central KS ATTM. Will just make minor tweaks to the increasing POP scenario as the day unfolds already in the forecast. Precip may initially funnel along elevated narrow shear zone currently bisecting the state of IA that has been the focus of light rain and drizzle overnight. The rain shower shield expected to be most widespread acrs the local CWA from late morning and the afternoon, before the wave starts to exit the region by this evening for a temporary precip down-turn in coverage and intensity. PWAT's expected to increase to well over an inch today and extent of upward omegas through the column, see widespread rainfall amounts of 0.20 to around a half inch north of HWY 30 by this evening. Areas to the south closer to convergent axis should be quite a bit higher of three quarters of an inch to over an inch by evening. Enough elevated MUCAPES and mid layer lapse rates with the arriving precip plume for isolated to sctrd thunder embedded in the rain mainly south of I80 this afternoon into evening. Low confidence on any hail potential with these, but locally enhanced rainfall pockets will occur. A raw day with increasing northeast winds of 15 to 25 MPH and higher gusts in tightening llvl pressure gradient, along with ambient temps mainly in the 40s. Tonight...Several 00z model run solutions suggest the 00z-06z Sunday period a lull window as the more organized rains move out, maybe just spotty sprinkles or drizzle if cloud bases can remain low enough. Advertised POPs for this evening may be a bit high but the light precip and coverage may still warrant the fcst values. Then as the H5 cut-off upper low approaching 540 MB adjusts eastward acrs the central plains, the next surge in rain on tap after midnight and toward dawn Sunday morning. Widespread rains with some embedded thunder will re-advect up acrs the southern 2/3's of the CWA, but the more substantial activity may remain off to the southwest through 12z. Will post additional rainfall amounts of 0.30 to over 0.60 of an inch generally along and south of I80 from 06z-12z Sunday. This will result in 24 HR QPF amounts for the local area of 0.40 to near an inch along and north of the HWY 30 corridor, with 1 inch to 1.75+ inches to the south. Locally higher amounts of course will unfold especially along convective elevated cluster paths. Will hold off any flood watch headlines for now, but these kind of rainfall amounts and run-off will result in rising river levels and streams, standing water in drainage ditches and even some urban nuisance ponding of water by early Sunday morning. ..12.. .LONG TERM...(Sunday through next Friday) ISSUED AT 330 AM CDT Sat Apr 29 2017 Widespread rains, with embeded thunder should be ongoing Sunday morning as the entire area remains north of the warm front, while the strong upper low begins to lift northward. This low will dramatically enhance the lift over Iowa and northern Illinois, and should serve to bring another inch of rain or so to most of the CWA Sunday through early afternoon. By late afternoon, the coverage of rain should decrease as the dry slot begins to near out southern CWA counties. As the mode transitions from widespread to more banded rains, out convective potential will rise. There remains questionable destabilization for severe storms, but with models forecasting low pressure to ride up into the central CWA, which may be more of a triple point in the end, there could be a tornado risk with storms between very late afternoon and mid evening, along this low/triple point passage. That threat may not be apparent until a few hours prior to the event, but it cannot be discounted at this time. While the coverage of storms will not be as widespread Sunday afternoon/evening, the short term rain intensity will be much more significant, typical of deep convection. After our widespread general rains have saturated out region, these will need to be watched for a potential flash flood risk. Sunday temperatures will spend most of the day stuck in the 40s and 50s, but a late day push of the warm front will result in a high forecast in the 60s in the southeast 1/2 of the area, which will likely occur toward early evening. After the low pressure/triple point moves through Sunday evening, drizzle and southwest winds will sweep in, and by morning, dizzle and light rain will again spread over the area for Monday. Monday, cold advection on southwest winds will combine with steady temperatures in the 40s to lower 50s to keep an cool wet and blustery day going. A grateful return to quieter weather returns for Tuesday through Friday, with cool high pressure mainly controlling the surface weather, while the upper low exits to the east only to be followed by cool northwest flow. Temperatures will remain cool, far below seasonal normals for Tuesday through the upcoming weekend. Ervin && .AVIATION...(For the 12Z TAFS through 12Z Sunday Morning) ISSUED AT 656 AM CDT Sat Apr 29 2017 Mainly low VFR to MVFR north of I80 through mid morning with increasing northeast sfc winds 15 to 20+ KTS, while MVFR to pockets of IFR with advancing rain occur to the south of I80. MVFR rain and brisk northeast sfc flow acrs all terminals this afternoon into early evening before the rain temporarily shifts to the east. Some embedded thunder possible in the VCNTY of BRL this afternoon and evening, and possibly MLI. Low MVFR to IFR CIGS with spotty light rain or drizzle mid evening to midnight, before more widespread rain and embedded thunder starts to spread up from the south again by early Sunday morning. 3-6SM fog possible overnight even with northeasterly sfc winds of 15-20 KTS maintaining in tight llvl pressure gradient. && .HYDROLOGY... Issued at 330 AM CDT Sat Apr 29 2017 The river forecasts include most of the forecast rainfall for the event already, which is why so many locations are in watch rather than warning. Confidence is increasing on the potential for widespread heavy rain through the period. Parts of west central and northwest Illinois remain favored for the heaviest amounts, potentially 2 to 3 inches and locally higher. The rain rates per hour are not expected to be heavy until during the afternoon and evening hours Sunday, when the widespread coverage becomes more scattered, thus Sunday's rainfall may be more hit or miss as far as river basins. These amounts place the Illinois tribs and the Mississippi River south of the Quad Cities at the most risk of significant flooding. Moderate flooding is possible into next week on the Rock River, as well as the La Moine River, and the mainstem Mississippi from New Boston to Burlington. Other faster responding points in eastern Iowa will also be watched closely this weekend. There is still some uncertainty on the axis of heavy rain, and those with interests along area rivers, streams and creeks should check back for updates through the weekend. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...12 SHORT TERM...12 LONG TERM...Ervin AVIATION...12 HYDROLOGY...Ervin
Hazardous weather outlook, Apr 29, 5:00 AM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 500 AM CDT Sat Apr 29 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301000- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 500 AM CDT Sat Apr 29 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Rounds of moderate to heavy rainfall today into this evening, then again spreading up from the south late tonight, will lead to substantial rainfall amounts across much of the Outlook area by Sunday morning. General 24 hour rainfall amounts by Sunday morning are expected to range from three quarters of an inch, to just under 2 inches. The higher rainfall amounts will occur along and south of the I80 corridor. This amount of rain will produce elevated levels on small creeks and streams, ponding of water in urban areas, on roads, underpasses, as well as other poor drainage areas and low lying spots. Scattered non-severe thunderstorms are expected to be embedded in the rain mainly along and south of the I-80 corridor this afternoon and into the evening. Cloud to ground lightning, locally heavy downpours, and small hail will be the main threats from these storms. Area rivers are experiencing flooding, or forecast to go into flood. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Widespread rain, will continue Sunday morning through Sunday afternoon, with a few rumbles of thunder possible. Over the 2 day period, widespread rainfall amounts of 1 to 3 inches are expected. There are river flood watches and warnings for many area tributary rivers and the Mississippi River for this rain forecast. Flash flooding is not expected to be a threat until Sunday afternoon and evening, when thunderstorms are expected to bring spotty intense rainfall. Those with interests along area rivers, streams and creeks should check back for updates through the weekend. Isolated severe storms are possible Sunday afternoon and evening, but confidence remains low. If severe storms occur, the main threats would be damaging winds, localized flash flooding, and possibly a tornado. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. 12/Ervin
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:14 AM CDT | River Flood Warning | DVN | Clinton, Scott | 7 days |
| Apr 29, 9:50 AM CDT | River Flood Watch | DVN | Louisa | 7 days |
| Apr 29, 9:50 AM CDT | River Flood Watch | DVN | Louisa | 7 days |
| Apr 29, 9:50 AM CDT | River Flood Watch | DVN | Johnson, Washington | 5 days |
| Apr 29, 11:43 AM CDT | River Flood Warning | DVN | Muscatine, Scott | 4 days |
| Apr 29, 11:43 AM CDT | River Flood Warning | DVN | Louisa, Muscatine | 7 days |
| Apr 29, 4:41 PM CDT | Special Weather Statement | DVN | Clinton, Scott | 79 min |
| Apr 29, 10:47 AM CDT | River Flood Watch | DVN | Henry | 5 days |
| Apr 29, 11:07 AM CDT | River Flood Warning | DVN | Whiteside | 7 days |
| Apr 29, 11:07 AM CDT | River Flood Warning | DVN | Henry, Rock Island, Whiteside | 17 days |
| Apr 29, 11:07 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 9 days |
Nearby
River Flood Warnings in Iowa, 2017River Flood Warnings in Illinois, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.